Quarterly of Applied Mathematics

Quarterly of Applied Mathematics

Online ISSN 1552-4485; Print ISSN 0033-569X



Some remarks on homogenization and exact boundary controllability for the one-dimensional wave equation

Authors: Pablo Pedregal and Francisco Periago
Journal: Quart. Appl. Math. 64 (2006), 529-546
MSC (2000): Primary 35B27, 35L05, 93B05
Published electronically: June 15, 2006
MathSciNet review: 2259053
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: This paper contains three results concerning the homogenization and exact controllability for the one-dimensional wave equation. First, we give sufficient conditions on the initial data to ensure the convergence of the conormal derivatives associated with the wave equation with a rapidly oscillating coefficient and zero Dirichlet boundary conditions. Secondly, we apply this result to prove the existence of a class of initial data whose associated boundary controls are uniformly bounded and obtain some information (in particular, its limit behavior) on this class of data. Finally, we prove that all initial data in $ L^2\times H^{-1}$ may be uniformly controlled but at the price of adding an internal feedback control in our system. The main advantage of this last procedure is that we have explicit formulae for both states and controls.

References [Enhancements On Off] (What's this?)

  • 1. Marco Avellaneda and Fang-Hua Lin, Homogenization of Poisson’s kernel and applications to boundary control, J. Math. Pures Appl. (9) 68 (1989), no. 1, 1–29. MR 985952
  • 2. M. Avellaneda, C. Bardos and J. Rauch, Contrôlabilité exacte, homogénéisation et localisation d'ondes dans un milieu non-homogène, Asymptot. Anal. 5 (1992), 481-494. MR 1169354 (93e:93004
  • 3. S. Brahim-Otsmane, G. A. Francfort, and F. Murat, Correctors for the homogenization of the wave and heat equations, J. Math. Pures Appl. (9) 71 (1992), no. 3, 197–231. MR 1172450
  • 4. C. Castro, Boundary controllability of the one-dimensional wave equation with rapidly oscillating density, Asymptot. Anal. 20 (1999), no. 3-4, 317–350. MR 1715339
  • 5. C. Castro and E. Zuazua, Concentration and lack of observability of waves in highly heterogeneous media, Arch. Ration. Mech. Anal. 164 (2002), no. 1, 39–72. MR 1921162, 10.1007/s002050200202
  • 6. Carlos Castro and Enrique Zuazua, Low frequency asymptotic analysis of a string with rapidly oscillating density, SIAM J. Appl. Math. 60 (2000), no. 4, 1205–1233 (electronic). MR 1760033, 10.1137/S0036139997330635
  • 7. C. Castro and E. Zuazua, High frequency asymptotic analysis of a string with rapidly oscillating density, European J. Appl. Math. 11 (2000), no. 6, 595–622. MR 1811309, 10.1017/S0956792500004307
  • 8. Doina Cioranescu and Patrizia Donato, An introduction to homogenization, Oxford Lecture Series in Mathematics and its Applications, vol. 17, The Clarendon Press, Oxford University Press, New York, 1999. MR 1765047
  • 9. Lawrence C. Evans, Partial differential equations, Graduate Studies in Mathematics, vol. 19, American Mathematical Society, Providence, RI, 1998. MR 1625845
  • 10. Enrique Fernández-Cara and Enrique Zuazua, On the null controllability of the one-dimensional heat equation with BV coefficients, Comput. Appl. Math. 21 (2002), no. 1, 167–190. Special issue in memory of Jacques-Louis Lions. MR 2009951
  • 11. Gilles Lebeau, The wave equation with oscillating density: observability at low frequency, ESAIM Control Optim. Calc. Var. 5 (2000), 219–258 (electronic). MR 1750616, 10.1051/cocv:2000109
  • 12. W. Krabs and G. Leugering, On boundary controllability of one-dimensional vibrating systems by 𝑊^{1,𝑝}₀-controls for 𝑝∈[2,∞], Math. Methods Appl. Sci. 17 (1994), no. 2, 77–93. MR 1258257, 10.1002/mma.1670170202
  • 13. J.-L. Lions, Contrôlabilité exacte, perturbations et stabilisation de systèmes distribués. Tome 1, Recherches en Mathématiques Appliquées [Research in Applied Mathematics], vol. 8, Masson, Paris, 1988 (French). Contr\cflex olabilité exacte. [Exact controllability]; With appendices by E. Zuazua, C. Bardos, G. Lebeau and J. Rauch. MR 953547
  • 14. J. Necas, Les méthodes directes en théorie des équations elliptiques, Masson, 1967.
  • 15. David L. Russell, Controllability and stabilizability theory for linear partial differential equations: recent progress and open questions, SIAM Rev. 20 (1978), no. 4, 639–739. MR 508380, 10.1137/1020095
  • 16. Enrique Zuazua, Approximate controllability for linear parabolic equations with rapidly oscillating coefficients, Control Cybernet. 23 (1994), no. 4, 793–801. Modelling, identification, sensitivity analysis and control of structures. MR 1303384
  • 17. Enrique Zuazua, Propagation, observation, and control of waves approximated by finite difference methods, SIAM Rev. 47 (2005), no. 2, 197–243 (electronic). MR 2179896, 10.1137/S0036144503432862

Similar Articles

Retrieve articles in Quarterly of Applied Mathematics with MSC (2000): 35B27, 35L05, 93B05

Retrieve articles in all journals with MSC (2000): 35B27, 35L05, 93B05

Additional Information

Pablo Pedregal
Affiliation: Departamento de Matemáticas, ETSI Industriales, Universidad de Castilla-La Mancha, 13071 Ciudad Real, Spain
Email: pablo.pedregal@uclm.es

Francisco Periago
Affiliation: Departamento de Matemática Aplicada y Estadística, ETSI Industriales, Universidad Politécnica de Cartagena, 30203 Cartagena, Spain
Email: f.periago@upct.es

DOI: https://doi.org/10.1090/S0033-569X-06-01022-4
Received by editor(s): November 30, 2005
Published electronically: June 15, 2006
Additional Notes: The first author was supported by project MTM2004-07114 from Ministerio de Educación y Ciencia (Spain) and PAI05-029 from JCCM (Castilla-La Mancha, Spain)
The second author was supported by projects MTM2004-07114 from Ministerio de Educación y Ciencia (Spain) and 00675/PI/04 from Fundación Séneca (Murcia, Spain)
Article copyright: © Copyright 2006 Brown University

Brown University The Quarterly of Applied Mathematics
is distributed by the American Mathematical Society
for Brown University
Online ISSN 1552-4485; Print ISSN 0033-569X
© 2016 Brown University
Comments: qam-query@ams.org
AMS Website